Thunderstorm Wind, Franklin
- When
- April 7, 6:05 PM CST
- Where
- Franklin County, Harmony
- Measured
- 60 kt (69 mph) estimated sustained
- Reported by
- GENERAL PUBLIC
- Coordinates
- 35.183, -86.267
Two trees were blown down by thunderstorm winds.
A series of supercell thunderstorms swept across the Tennessee Valley during the late afternoon and evening hours on Friday, April 7, 2006. The storms resulted in numerous tornado touchdowns, large hail up the size of baseballs and straight-line wind gusts in excess of 60 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HUN wrote it up.
A series of supercell thunderstorms swept across the Tennessee Valley during the late afternoon and evening hours on Friday, April 7, 2006. The storms resulted in numerous tornado touchdowns, large hail up the size of baseballs and straight-line wind gusts in excess of 60 mph. There were 22 brief tornado touchdowns across the Huntsville County Warning Area, occurring along 16 tornado tracks producing damage in excess of $500,000. This was also an extensive large hail event, with Madison and Morgan counties in north Alabama and Lincoln county in southern middle Tennessee particularly hit the hardest. The large hail produced damage across north Alabama and southern middle Tennessee in excess of $250,000.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Apr 7, 5:34 PM CST, 31 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 634 PM CDT FRI APR 7 2006 .RADAR UPDATE... THIS IS REGARDING THE TORNADO WARNED STORMS IN NW AL AND SOUTHERN MIDDLE TN...AND FLASH FLOOD POTENTIAL. SUPERCELLS ARE SHOWING MORE DOWNDRAFT CHARACTERISTICS. CELL IN LAUDERDALE COUNTY HAS THE STRONGEST ROTATION...WHILE THE SOUTHERN CELLS ARE SHOWING GOOD MARC SIGNATURES (MID ALTITUDE RADIAL CONVERGENCE). BOW ECHO CHARACTER AND REAR INFLOW NOTCHES TRYING TO DEVELOP AS WELL...WITH DAMAGING WINDS LIKELY IN COLBERT INTO EASTERN LAUDERDALE AND NORTHERN LAWRENCE COUNTIES. SUPERCELL COMPLEX...WITH MULTIPLE MESOS...IS MOVING INTO LINCOLN AND MOORE COUNTIES. RAIN WRAPPED TORNADO THREAT HERE...CONFIRMED TORNADO NEAR PETERSBURG JUST CAME IN. FLASH FLOOD PRODUCING RAINS ARE SETTING UP NOW ACROSS COLBERT COUNTY WITH SUPERCELLS TRAINING OVER THE COUNTY. ADDITIONAL CELLS CONTINUE TO LINE UP TO THE SW. FFWS MAY BE REQUIRED IF THIS TREND CONTINUES. && KULA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 220 PM CDT FRI APR 7 2006 ALZ001>010-016-TNZ076-096-097-080100- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 220 PM CDT FRI APR 7 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT... TORNADO WATCHES ARE IN EFFECT UNTIL 8 PM CDT FOR ALL OF NORTHERN ALABAMA AND SOUTHERN MIDDLE TENNESSEE...EXCEPT DEKALB...JACKSON AND MARSHALL COUNTIES. THE ATMOSPHERE SO FAR THIS AFTERNOON HAS BEEN CAPPED...PREVENTING THUNDERSTORMS FROM FORMING. CURRENT TRENDS INDICATE THAT THE CAP IS BEGINNING TO ERODE...AND WILL ALLOW THUNDERSTORM DEVELOPMENT TO BEGIN LATER THIS AFTERNOON. THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS NORTHWEST ALABAMA BETWEEN 3 AND 4 PM...SPREADING EASTWARD INTO THE I-65 CORRIDOR AND HUNTSVILLE/DECATUR METRO AREA BETWEEN 4 AND 6 PM. STORMS MAY NOT REACH PORTIONS OF NORTHEAST ALABAMA UNTIL AFTER 6 PM. THE GREATEST THREAT OF SEVERE WEATHER IS STILL EXPECTED BETWEEN 3 PM AND MIDNIGHT. SOME OF THESE STORMS WILL BECOME SUPERCELLS...CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS AND POSSIBLY STRONG TORNADOES. OVERNIGHT AND THROUGH SATURDAY MORNING...THESE SUPERCELL STORMS WILL EVENTUALLY CONSOLIDATE INTO A LINE OF STRONG TO SEVERE THUNDERSTORMS. THIS LINE WILL MAINTAIN THE THREAT OF DAMAGING WIND GUSTS AND LARGE HAIL. HOWEVER...CONTINUOUS DEVELOPMENT OF THUNDERSTORMS OVER THE SAME AREAS WILL BRING A THREAT OF SIGNIFICANT HEAVY RAINFALL AND POSSIBLE FLASH FLOODING ACROSS PORTIONS OF THE TENNESSEE VALLEY. THIS IS A POTENTIALLY DANGEROUS WEATHER SITUATION. STAY TUNED FOR FURTHER OUTLOOKS AND FORECASTS FROM THE NATIONAL WEATHER SERVICE IN HUNTSVILLE REGARDING THE POTENTIAL FOR SEVERE WEATHER THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. AN AREA OF STRONG TO POSSIBLY SEVERE THUNDERSTORMS WILL SHIFT EAST OF THE TENNESSEE VALLEY EARLY SATURDAY MORNING. ADDITIONAL SHOWERS AND SCATTERED THUNDERSTORMS WILL OCCUR THROUGH AT LEAST MIDDAY SATURDAY. THE PRIMARY THREAT WILL BE HEAVY RAIN...BUT SMALL HAIL WILL BE POSSIBLE WITH STRONGER THUNDERSTORMS. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS LIKELY THIS AFTERNOON AND TONIGHT. BCC
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
636 PM CDT FRI APR 07 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0633 PM TSTM WND GST MUSCLE SHOALS 34.74N 87.67W
04/07/2006 M66 MPH COLBERT AL ASOS
&&
BCC/DLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
637 PM CDT FRI APR 07 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0636 PM HAIL SHEFFIELD 34.77N 87.70W
04/07/2006 M0.50 INCH COLBERT AL EMERGENCY MNGR
DIME HAIL.
&&
BCC/DLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
641 PM CDT FRI APR 07 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM TSTM WND DMG 7 ESE CHEROKEE 34.72N 87.85W
04/07/2006 COLBERT AL TRAINED SPOTTER
TREE BRANCHES SNAPPED OFF AND FLAGPOLE BENT TO THE GROUND
NEAR RED ROCK.
0640 PM HAIL N FLORENCE 34.80N 87.68W
04/07/2006 M0.50 INCH LAUDERDALE AL EMERGENCY MNGR
PEA TO DIME SIZE HAIL.
0641 PM HAIL 3 E MUSCLE SHOALS 34.74N 87.61W
04/07/2006 M0.50 INCH COLBERT AL AMATEUR RADIO
DIME SIZE HAIL.
&&
BCC/DLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
652 PM CDT FRI APR 07 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0652 PM FUNNEL CLOUD 1 W COXEY 34.80N 87.20W
04/07/2006 LIMESTONE AL AMATEUR RADIO
SPOTTED NEAR THE LAUDERDALE COUNTY LINE/U.S. 72 BRIDGE
OVER THE ELK RIVER.
&&
BCC/DLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
700 PM CDT FRI APR 07 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0657 PM FUNNEL CLOUD ROGERSVILLE 34.83N 87.29W
04/07/2006 LAUDERDALE AL EMERGENCY MNGR
SPOTTED JUST NORTH OF TOWN.
&&
BCC/DLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
704 PM CDT FRI APR 07 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM TORNADO 7 NE FAYETTEVILLE 35.22N 86.48W
04/07/2006 LINCOLN TN EMERGENCY MNGR
TORNADO SPOTTED ON THE GROUND NEAR MULBERRY ALONG HIGHWAY
50.
&&
BCC/DLThe Northeast Alabama radar (KHTX), 33 km away, was scanning. The volume nearest the first event began at 00:05 UTC.
3 hail, 2 thunderstorm wind. Local standard time, as filed.
Two trees were blown down by thunderstorm winds.
Penny size hail was reported.
Quarter size hail was reported and covered the ground in this vicinity. Several vehicles suffered slight to moderate hail damage.
A trained spotter estimated a wind gust around 60 miles an hour.
Penny size hail was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2006Every state in 2006This day in weather historyWarnings in Tennessee, April 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5503220, 5503221, 5503222, 5503223, 5503224.